Shrinking spinal cord following transverse myelopathy in a patient with systemic lupus erythematosus and the phospholipid antibody syndrome

J Rheumatol. 1998 Jul;25(7):1425-8.

Abstract

A 38-year-old woman with systemic lupus erythematosus and the phospholipid antibody syndrome was admitted because of rapidly evolving symptoms consistent with a transverse myelopathy at the TH9/10 level. Magnetic resonance imaging (MRI) showed slight diffuse swelling and increased signal intensity of the spinal cord. She was treated with high dose methylprednisolone plus azathioprine and aspirin. Four months later she had achieved almost complete remission with minimal residual sphincter disturbances. Despite the clinical recovery, repeated MRI at 4 months and 4 years showed diffuse and irreversible atrophy of the entire spinal cord.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Antiphospholipid Syndrome / complications*
  • Atrophy / etiology
  • Female
  • Humans
  • Lupus Erythematosus, Systemic / complications*
  • Magnetic Resonance Imaging
  • Myelitis, Transverse / complications*
  • Spinal Cord / pathology*